Alert archive / North Carolina / Flash Flood Warnings in 1995

Flash Flood Warning 10, NWS Blacksburg, VA

June 11, 1995Alleghany County, Ashe County, North Carolina

NWS Blacksburg, VA issued this flash flood warning at Jun 11, 1995, 1:38 PM EDT for Alleghany County, Ashe County, North Carolina. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Jun 11, 1995, 1:38 PM EDT (17:38 UTC)
Expired
Jun 11, 1995, 4:45 PM EDT
In force
3 hr
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Alleghany County, NC, Ashe County, NC

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.6 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 707 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1995-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
707 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
737 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KRNK 111738
FFWRNK
NCC005-009-112045-
 
BULLETIN - EBS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
138 PM EDT SUN JUN 11 1995
 
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL  445 PM EDT
FOR THE FOLLOWING COUNTYS...
 
IN NORTHWEST NORTH CAROLINA
 
   ...WESTERN ALLEGHANY COUNTY...ASHE COUNTY
 
DOPPLER RADAR RAINFALL ESTIMATES INDICATED OVER 2 INCHES OF RAINFALL
ALONG THE BORDER OF ALLEGHANY AND ASHE COUNTIES SINCE 1215 PM. THE
HEAVIEST RAINFALL HAS BEEN FROM CRUMPLER IN ASHE COUNTY TO PINEY CREEK
IN ALLEGHANY.  ADDITIONAL THUNDERSTORMS WILL DEVELOP AND TRACK ACROSS THREGION DURING THE EARLY AND MID AFTERNOON...ALSO WITH THE POTENTIAL TO
PRODUCE VERY HEAVY RAIN.
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY.  THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
CROSS SAFELY.  VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY.  MOVE TO HIGHER GROUND.
 
NOGUEIRA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 11, 9:44 AM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jun 11, 9:44 AM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
940 AM EDT SUN JUN 11 1995

RECOMMENDATIONS...

RDU...POPS LOW FOR TODAY.  NEED HIGH CHC PIEDMONT AND LIKELY IN
MTNS. TEMPS LOOK O.K.

WBC...FEEL VERY STRONGLY THAT WE NEED AN FFA FOR OUR CWA TODAY. HAVE
CONFIRMED REPORTS OF FLOODING IN FRANKLIN/HENRY/PITT CNTYS FM LAST
NIGHT...AND MAY POINTS IN NRV CLOSE TO YOUR COUNTIES.  BUMP UP POPS
ACRS SRN PIEDMONT.

JUST READ YOUR SFD...AS YOU CAN TELL I AGREE W/ THOT OF FFA!

CRW...NOT TO SURE NRV WL GET TO MID/UPR 80S.  HOW ABT LOW TO MID?
OTRW O.K.  FFA IS A GOOD MOVE.

DISCUSSION...

TODAY WL BE ANOTHER ACTIVE DAY HERE.  QUICK ANALYSIS SHOWS FNT
XTNDING FM CNTRL OH TO WRN TN.  COUPLE OF TSTMS OVR ERN KY ATTM.
MODIFIED GSO SOUNDING TO 87/70 AND THIS GIVE LI OF MINUS 8 AND CAPE
OVR 3000.  HTS ALSO UNSTABLE...THO NOT QUITE AS MUCH.  IN ADDITION
...MESOS SHOW MOISTURE ALREADY BEGINNING TO INCREASE ACRS N CNTRL NC
AND S CNTRL VA. MOISTURE PROGGED TO CONTINUE TO POOL AHD OF CD FNT.

XPCT STMS TO DEVELOP ACRS WRN HALF OF CWA AND ADVECT EWD TODAY...
SIMILAR TO YEST AND THINK SM HEAVY DOWNPOURS LIKELY AS H85 DWPTS ARE
12 TO 14 DEGS AND PW REMAINS HIGH.  SML CREEKS/CULVERTS OVR SRN
PIEDMONT OF VA HAVE PROB RECOVERED SOMEWHAT FM LAST NITES
ACTIVITY...BUT IT WL NOT TAKE MUCH TO PUSH THEM OVR THE EDGE AGAIN.

DESROSIERS

In the hours before

Local storm report, Jun 11, 10:55 AM EDT, 2 hours 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 AM EDT SUN JUN 11 1995

...DELAYED REPORT FOR JUN 10 1995...

DATE/TIME        COUNTY/CITY           EVENT
10/1715 L        15 NE OF STUART IN    HALF DOLLAR SIZED HAIL
                 PATRICK COUNTY

10/1922 L        RADFORD               POWER OUT DUE TO TREES
                                       DOWN ON POWER LINES.

10/1927 L        MONTGOMERY COUNTY     FLOOD WATERS OVER ROCK
                                       WINTERGREEN.

10/2000 L        PULASKI COUNTY        SEVERAL TREES DOWN ON MAIN
                                       POWER LINES.  LIGHTNING
                                       STUCK SEVERAL TRANSFORMERS.

DESROSIERS
Special weather statement, Jun 11, 11:56 AM EDT, 1 hour 42 minutes before
WVZ042>045-VAZ007-009>020-022>024-032>035-043>047-058-059-NCZ001>006-
018>020-121200-

THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1200 NOON EDT SUN JUN 11 1995

...SEVERE THUNDERSTORMS ARE EXPECTED AGAIN THIS AFTERNOON...

WITH ABUNDANT LOW LEVEL MOISTURES...TEMPERATURES WARMING INTO THE
80S AND A COLD FRONT APPROACHING THE REGION...THE STAGE IS BEING SET
FOR THE FORMATION OF SEVERE THUNDERSTORMS AGAIN TODAY.  ALTHOUGH THE
ENTIRE AREA IS UNDER A THREAT OF SEVERE WEATHER...THE BEST CHANCES
FOR SEVERE THUNDERSTORMS COVERS THE NEW RIVER VALLEY...THE CENTRAL
AND SOUTHERN PIEDMONT OF VIRGINIA...AND THE NORTHWEST FOOTHILLS AND
PIEDMONT OF NORTH CAROLINA.

SCATTERED THUNDERSTORMS WILL BEGIN TO DEVELOP OVER THE MOUNTAINS
DURING THE MID TO LATE AFTERNOON...THEN MOVE EASTWARD INTO THE
PIEDMONT.  SOME OF THE STORMS WILL BECOME SEVERE...PRODUCING LARGE
HAIL AND DAMAGING WINDS.

A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR CENTRAL AND SOUTHWEST
VIRGINIA AND SOUTHEAST WEST VIRGINIA.  SOME OF THE THUNDERSTORMS THAT
DEVELOP TODAY WILL HAVE TORRENTIAL DOWNPOURS...WHICH COULD CAUSE
FLASH FLOODING ON CREEKS AND STREAMS.

SPOTTER ACTIVATION WILL BE REQUIRED THIS AFTERNOON.

DES|ROSIERS
Special weather statement, Jun 11, 12:59 PM EDT, 39 minutes before
VAZ007-009-111805-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
101 PM EDT SUN JUN 11 1995

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 600 PM...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
UNTIL 600 PM FOR FAR SOUTHWEST VIRGINIA INCLUDING THE COUNTIES OF
TAZEWELL AND SMYTH.

AT 1258 PM...WEATHER RADAR SHOWED SCATTERED THUDNERSTORMS BEGINNING
TO DEVELOP OVER BUCHANAN AND DICKENSON COUNTIES.  THESE STORMS WERE
DRIFTING TO THE NORTHEAST AT ABOUT 25 MILES AN HOUR.  MORE STORMS
ARE EXPECTED TO DEVELOP EARLY THIS AFTERNOON OVER SMYTH AND
TAZEWELL COUNTIES AND SOME OF THEM COULD BECOME SEVERE.  THE MAIN
THREAT WILL BE FROM LARGE HAIL AND DAMAGING WINDS.

ALSO...A FLASH FLOOD WATCH IS IN EFFECT FOR THIS AREA.  LOCALLY
HEAVY DOWNPOURS FROM SOME OF THE STORMS COULD CAUSE FLOODING OF
SMALL CREEKS AND STREAMS.

IF YOU PLAN TO BE OUTDOORS THIS AFTERNOON...CHECK THE LATEST
WEATHER INFORMATION AND KEEP A WEATHER EYE ON THE SKY.  BE PREPARED
TO TAKE SHELTER IN A STURDY BUILDING.

STAY TUNED TO NATIONAL WEATHER SERVICE RADIO OR YOU LOCAL MEDIA
OUTLET FOR THE LATEST WEATHER INFORMATION.

DESROSIERS
Special weather statement, Jun 11, 1:05 PM EDT, 33 minutes before
VAZ010>017-111810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT SUN JUN 11 1995

...SCATTERED THUNDERSTORMS WERE BEGINNING TO DEVELOP...

AT 106 PM...DOPPLER WEATHER RADAR SHOWED SCATTERED THUNDERSTORMS
BEGINNING TO DEVELOP ACROSS THE NEW RIVER VALLEY.  THE STORMS WERE
MAINLY OVER GRAYSON AND WYTHE COUNTIES AND WERE MOVING TO THE
NORTHEAST AT 15 MILES AN HOUR.

THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS AS THEY MOVE
THROUGH PULASKI AND CARROLL COUNTIES BY 145 PM.

IN ADDITION...A FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA.
LOCALLY HEAVY DOWNPOURS MAY CAUSE SMALL CREEKS AND STREAMS TO PUSH
OVER THEIR BANKS.  MOTORISTS SHOULD NEVER ATTEMPT TO DRIVE ACROSS
FLOODED ROADS.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.

TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

DESROSIERS
Special weather statement, Jun 11, 1:07 PM EDT, 31 minutes before
VAZ010>017-111810-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
107 PM EDT SUN JUN 11 1995

...SCATTERED THUNDERSTORMS WERE BEGINNING TO DEVELOP...

AT 106 PM...DOPPLER WEATHER RADAR SHOWED SCATTERED THUNDERSTORMS
BEGINNING TO DEVELOP ACROSS THE NEW RIVER VALLEY.  THE STORMS WERE
MAINLY OVER GRAYSON AND WYTHE COUNTIES AND WERE MOVING TO THE
NORTHEAST AT 15 MILES AN HOUR.

THESE STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS AS THEY MOVE
THROUGH PULASKI AND CARROLL COUNTIES BY 145 PM.

IN ADDITION...A FLOOD WATCH REMAINS IN EFFECT FOR THIS AREA.
LOCALLY HEAVY DOWNPOURS MAY CAUSE SMALL CREEKS AND STREAMS TO PUSH
OVER THEIR BANKS.  MOTORISTS SHOULD NEVER ATTEMPT TO DRIVE ACROSS
FLOODED ROADS.

AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING
SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY.

TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR
THE LATEST WEATHER INFORMATION.

DESROSIERS
Special weather statement, Jun 11, 1:28 PM EDT, 10 minutes before
WVZ045-111835-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
128 PM EDT SUN JUN 11 1995

...SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM FOR
   GREENBRIER COUNTY...

AT 128 PM DOPPLER RADAR INDICATED A LINE OF SHOWERS AND
THUNDERSTORMS FROM NICHOLAS COUNTY IN WEST VIRGINIA SOUTHWEST TO
BUCHANAN COUNTY IN SOUTHWEST VIRGINIA MOVNING EAST AT ABOUT 15 MPH.
NO SEVERE WEATHER WAS OCCURING AT 128 PM...BUT SOME OF THE STORMS
WERE ACCOMPANIED BY BRIEFLY VERY HEAVY RAIN AND GUSTY WINDS.

A FLASH FLOOD WATCH IS ALSO IN EFFECT.  AFTER THE NUMEROUS SHOWERS
AND THUNDERSTORMS OF THE LAST SEVERAL DAYS HAVE SATURATED THE
SOIL... SOME OF THE THUNDERSTORMS MAY PRODUCE ENOUGH RAIN TO CAUSE
FLASH FLOODING.

REMEMBER THAT A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS CONTAINING LARGE
HAIL...DAMAGING WINDS...AND DANGEROUS LIGHTNING.

NOGUEIRA

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 3:28 PM EDTSevere Thunderstorm WarningRNKAshe47 min
Jun 11, 4:51 PM EDTFlash Flood WarningRNKAshe3 hr

Nearby

Flash Flood Warnings in North Carolina, 1995Every flash flood warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.